Find Information About:

Drugs & Supplements

Get information and reviews on prescription drugs, over-the-counter medications, vitamins, and supplements. Search by name or medical condition.

Pill Identifier

Pill Identifier

Having trouble identifying your pills?

Enter the shape, color, or imprint of your prescription or OTC drug. Our pill identification tool will display pictures that you can compare to your pill.

Get Started

My Medicine

Save your medicine, check interactions, sign up for FDA alerts, create family profiles and more.

Get Started

WebMD Health Experts and Community

Talk to health experts and other people like you in WebMD's Communities. It's a safe forum where you can create or participate in support groups and discussions about health topics that interest you.

  • Second Opinion

    Second Opinion

    Read expert perspectives on popular health topics.

  • Community


    Connect with people like you, and get expert guidance on living a healthy life.

Got a health question? Get answers provided by leading organizations, doctors, and experts.

Get Answers

Sign up to receive WebMD's award-winning content delivered to your inbox.

Sign Up


All communities will be placed in read-only mode (you will be able to see and search for posts but not start or reply to discussions) as we conduct maintenance. We will make another announcement when posting is re-opened. Thank you for your continued support and patience, and if you have any further questions, please email

Yours in health,
WebMD Community Management

Can sinusitis cause a spike in blood pressure?
mmm1812 posted:
I am a female, aged 58 with a long history of sinus problems -. Including several periods of years with multiple sinus infections and several sinus surgeries in my 40's. My weight also has yo -yo'd 75 pounds at least 3 times in the last 30 years. I am currently going through an improvement period where I am seeing a personal trainer twice a week for the last 18 months, and a nutritionist for the last 6. As a result, I have lost 35 pounds and 10 inches in my waist, with another 35 (at least ) to go. Bottom line is that i feel better than I have in years, as I enter into semi-retirement. I had a comprehensive physical two months ago and my physician congratulated me on my excellent blood pressure, attributed to the exercise and better health.

Earlier this week, I went to see a cardiologist re a plaque buildup in my arteries that showed up in a scan from the physical (despite cholesterol levels of 167 for the last 15 years), and was surprised by a pressure reading just over 140/90. He prescribed 5 mg of Crestor, which I began immediately.
Another fact is that lately I had been having what I thought were seasonal allergies, for which I was taking occasional Clarinex.

Further, I kept getting similar high readings for 2 more days at home, but then realized I had a sinus infection, and saw my GP today. Same story- my pressure was 142/91. She confirmed the sinusitis, and prescribed an antibiotic.
I am concerned about those high pressure readings,which aren't usual for me since I began my regular diet/exercise regimen. Could the infection be affecting it?
I am also in a high stress job, and having sleeping problems lately. I assume that may also be a factor. This situation should ease a bit in 3 weeks when I begin my transition to retirement by reducing my workdays to 60 %.

Take the Poll

Should I just wait out the period of taking the antibiotics (10 days), and see what happens? Is there anything else I can or should be doing or not doing?
  • 1. Wait out the period of antibiotics and see what happens?
  • 2. Stop taking the Clarinex?
  • 3. Talk to Cardiologist? My regular followup is in 3 months.
View Poll Results
billh99 responded:
Congratulations on the weight loss.

Stress can very definitely cause an increase in BP.

That includes work stress.
Stress from pain and discomfort (sinuses).

Stress from pending job change. Yes, starting retirement can be a stressor until you adjust to it.

A scan that indicates plaque buildup and seeing a cardiologist.

Worrying over your BP.

Pure speculation, but I would not be surprised if you where not a little concerned about seeing the cadiologist and thus had a little "white coat" hypertension. Then having seen this increased BP then also worried if it would be lower when you saw your primary doctor.

While 141/91 is not ideal BP it is not enough to panic about. If this is long term then it does need treatment.

But wait a couple of months and see how it goes.
bvlad responded:
Yes it is posible to have a direct relationship between hypertension and sinusitits due to the fact that sinusitis is an inflamation. During inflamations arterial tension may rise significantly. More curious is the fact that in sinusitis the episodes of inflamation and sistemic reaction (including hypertension) may be very episodic more than that may vary with the position of the head. Imagine the bacterial film within the sinuses (like a gel/fluid). This film may come in contact with different portions of the sinus membrane with more or less absorbtion depending with the psition of the head. In a certain position of the head you may have a better sistemic absorbtion of the bacterial toxins through the sinus mebrane thus the general symptoms including hypertension disiness, etc.

Helpful Tips

WARNING! - Grapefruit and meds (heart and others)
This will probably show up in a day or two, but I felt that it should be posted now. For a long time there has been a warning about the ... More
Was this Helpful?
6 of 6 found this helpful

Helpful Resources

Be the first to post a Resource!

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health General and Consultative Heart Care Center